Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Aberdeen, SD

June 24, 2002Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2002, 2:02 AM CDT for Faulk County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2002, 2:02 AM CDT (07:02 UTC)
Expired
Jun 24, 2002, 2:30 AM CDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3980 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.5
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 240702
SVRABR
SDC049-240730-
/NEW.KABR.SV.W.0112.240702-240730/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MIRANDA...OR ABOUT 7 MILES
  EAST OF FAULKTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
RURAL FAULK COUNTY THROUGH 220 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4510 9909 4493 9914 4489 9873 4506 9872

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:05 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 9:05 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SUN JUN 23 2002

SVR WX CONTINUES TO WORK ITS WAY ACROSS THE CWA. SUFFICIENT LOW LVL
MSTR COVERGENCE REMAINS ALONG SFC BOUNDARY FROM SW OF PIERRE NE INTO
THE NE CWA FOR ADDITIONAL DEVELOPMENT THROUGH THE EVENING. LATEST
RUC HAS MID LVL SHORT WAVE LIFTING SLOWLY NE INTO SE NODAK BY LATE
EVENING. BEST LOW LVL THETA E AIR LIFTS NE AS WELL BY 06Z. SOME
DRYING NOTED ON RUC IN THE LOWER LVLS TO THE SW BY LATE EVENING
SHOULD BE SUFFICIENT TO DECREASE THREAT BY LATE EVENING ALL BUT NRN
SECTIONS OF THE CWA. WILL NEED TO UPDATE WHEN FIRST WATCH EXPIRES
AFTER 10 PM. ANTICIPATE NO UPDATES UNTIL THAT TIME.

.ABR...NONE

FAUCETTE

In the hours before

Special weather statement, Jun 23, 10:00 PM CDT, 4 hours 2 minutes before
MNZ039-046-240330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT SUN JUN 23 2002

...SEVERE THUNDERSTORM WATCH NUMBER 461 ALLOWED TO EXPIRE...

AT 1000 PM CDT THUNDERSTORM ACTIVITY CONTINUED WELL TO THE WEST OF
TRAVERSE AND BIG STONE COUNTIES. ADDITIONAL THUNDERSTORMS MAY
DEVELOP LATER TONIGHT ACROSS WEST CENTRAL MINNESOTA...HOWEVER THE
IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE THE
SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
ALLOWED TO EXPIRE FOR TRAVERSE AND BIG STONE COUNTIES.
Special weather statement, Jun 24, 1:15 AM CDT, 47 minutes before
SDZ004>011-016>023-034>037-240630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
115 AM CDT MON JUN 24 2002

...SEVERE THUNDERSTORM WATCH NUMBER 462 ALLOWED TO EXPIRE...

AT 100 AM CDT THUNDERSTORM ACTIVITY CONTINUED IN NORTHEAST SOUTH
DAKOTA. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATER TONIGHT...HOWEVER
THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS DIMINISHED. THEREFORE
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT EARLIER HAS BEEN
ALLOWED TO EXPIRE.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTSevere Thunderstorm WarningABRHughes41 min
Jun 23, 7:22 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully53 min
Jun 23, 7:24 PM CDTSevere Thunderstorm WarningABRMcPherson51 min
Jun 23, 7:37 PM CDTTornado WarningABRBrown, McPherson38 min
Jun 23, 7:51 PM CDTSevere Thunderstorm WarningABRHughes, Stanley39 min
Jun 23, 8:10 PM CDTSevere Thunderstorm WarningABRPotter, Sully65 min
Jun 23, 8:12 PM CDTTornado WarningABRBrown48 min
Jun 23, 8:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley63 min
Jun 23, 8:34 PM CDTTornado WarningABRHughes, Stanley41 min
Jun 23, 8:55 PM CDTTornado WarningABRBrown50 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningABRHyde, Sully51 min
Jun 23, 9:48 PM CDTSevere Thunderstorm WarningABRHughes, Hyde27 min
Jun 23, 10:09 PM CDTSevere Thunderstorm WarningABRHand66 min
Jun 23, 10:23 PM CDTSevere Thunderstorm WarningABRCampbell22 min
Jun 23, 11:13 PM CDTSevere Thunderstorm WarningABRSpink47 min
Jun 23, 11:31 PM CDTSevere Thunderstorm WarningABRClark44 min
Jun 24, 12:13 AM CDTSevere Thunderstorm WarningABRClark, Hamlin47 min
Jun 24, 12:38 AM CDTSevere Thunderstorm WarningABRFaulk, Potter37 min
Jun 24, 1:01 AM CDTSevere Thunderstorm WarningABRHamlin29 min
Jun 24, 1:14 AM CDTSevere Thunderstorm WarningABRFaulk46 min
Jun 24, 1:56 AM CDTSevere Thunderstorm WarningABRSpink49 min
Jun 24, 2:39 AM CDTTornado WarningABRDay36 min
Jun 24, 2:47 AM CDTSevere Thunderstorm WarningABRClark, Spink28 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningABRDay, Roberts43 min
Jun 24, 3:25 AM CDTSevere Thunderstorm WarningABRClark, Codington50 min
Jun 24, 3:37 AM CDTSevere Thunderstorm WarningABRGrant38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.